Hey there! Sign in to join this conversationNew here? Join for free

Has anyone taken Mirtazapine? Watch

    • Thread Starter
    Offline

    4
    ReputationRep:
    I am a first year university student. I have been prescribed Mirtazapine (15mg) for depressive disorder. I have been prescribed 4 different SSRI medications and an antipsychotic (aripiprazole) in the past. Unfortunately I still present depressive symptoms. Has anyone had relief or success on Mirtazapine?
    Offline

    2
    ReputationRep:
    Hi - I really don't want to be a dampener because obviously medication works differently for different people but from my personal experience so far it hasn't really been effective :/ I've been on Mirtazapine (30mg) since roundabout last December but I am still unsure as to whether it has had a significant effect - for sure it has really helped with my poor sleep so that's one upside. I think I recall my psychiatrist saying there may be potential weight gain from food cravings but I don't 'think' I have personally been afflicted with a significant increase. My psychiatrist did recently say however that she might up my dose to 45mg - so there may still be hope?
    • Thread Starter
    Offline

    4
    ReputationRep:
    (Original post by phee_cross)
    Hi - I really don't want to be a dampener because obviously medication works differently for different people but from my personal experience so far it hasn't really been effective :/ I've been on Mirtazapine (30mg) since roundabout last December but I am still unsure as to whether it has had a significant effect - for sure it has really helped with my poor sleep so that's one upside. I think I recall my psychiatrist saying there may be potential weight gain from food cravings but I don't 'think' I have personally been afflicted with a significant increase. My psychiatrist did recently say however that she might up my dose to 45mg - so there may still be hope?
    That is a huge shame, so sorry to hear of your struggles. I was hoping the medication would at least balance my mood a little.
    Offline

    2
    ReputationRep:
    (Original post by PrincessLemonade)
    That is a huge shame, so sorry to hear of your struggles. I was hoping the medication would at least balance my mood a little.
    Ah no not at all. I do want to clarify that although it didn't work for me I certainly can't speak on behalf of everyone - my psychiatrist recommended it to me in the first place because she said that most patients were successful on mirtazapine - just many were put off by the potential side effects. So who knows with time maybe it can help - I'm still putting my faith in it so I think it's a matter of patience. Best of luck x
    • TSR Support Team
    Offline

    20
    ReputationRep:
    (Original post by PrincessLemonade)
    I am a first year university student. I have been prescribed Mirtazapine (15mg) for depressive disorder. I have been prescribed 4 different SSRI medications and an antipsychotic (aripiprazole) in the past. Unfortunately I still present depressive symptoms. Has anyone had relief or success on Mirtazapine?
    Mirtazapine 45mg really helped me when I had depression years ago but quit working altogether one day after about three years of taking it. Made me sleepy at lower doses and I put on a bit of weight but you can minimize that by eating stuff like carrots or other veggies rather than crisps for example as it does tend to make people more hungry.

    Good luck.
    • Thread Starter
    Offline

    4
    ReputationRep:
    Thank you all. I took my first dose last night and as expected I have struggled greatly to wake up and I do feel sedated! I am happy to persevere through through the side effects.
    Offline

    2
    ReputationRep:
    (Original post by PrincessLemonade)
    I am a first year university student. I have been prescribed Mirtazapine (15mg) for depressive disorder. I have been prescribed 4 different SSRI medications and an antipsychotic (aripiprazole) in the past. Unfortunately I still present depressive symptoms. Has anyone had relief or success on Mirtazapine?
    I was on it but it didn't help. Then I went on Sertraline and that didn't help.
    I tried Citalopram for about 6 months and that one was the best out of those three but it my clinical depression returned after the 6 months and the citalopram wasn't working anymore.

    I've now been on Venlafaxine for 2 years and it is the best out of all of them.
    Offline

    6
    ReputationRep:
    (Original post by Sabertooth)
    Mirtazapine 45mg really helped me when I had depression years ago but quit working altogether one day after about three years of taking it. Made me sleepy at lower doses and I put on a bit of weight but you can minimize that by eating stuff like carrots or other veggies rather than crisps for example as it does tend to make people more hungry.

    Good luck.
    That happened to me as well three years ago when I took it and when I look at any pictures of myself from 2014, I look like I'm training to be a sumo wrestler.

    Luckily I'm long since back to a state where I don't need mirtazapine any longer.
    • TSR Support Team
    • Peer Support Volunteers
    • Clearing and Applications Advisor
    Offline

    20
    ReputationRep:
    (Original post by PrincessLemonade)
    I am a first year university student. I have been prescribed Mirtazapine (15mg) for depressive disorder. I have been prescribed 4 different SSRI medications and an antipsychotic (aripiprazole) in the past. Unfortunately I still present depressive symptoms. Has anyone had relief or success on Mirtazapine?
    It was brilliant for me! I was on it for around 3-4 years and it helped no end with my depressive symptoms. Made me sleep loads though :lol:
    Offline

    6
    ReputationRep:
    (Original post by Deyesy)
    It was brilliant for me! I was on it for around 3-4 years and it helped no end with my depressive symptoms. Made me sleep loads though :lol:
    Did it make you gain loads of weight?
    • TSR Support Team
    • Peer Support Volunteers
    • Clearing and Applications Advisor
    Offline

    20
    ReputationRep:
    (Original post by Dental Monkey)
    Did it make you gain loads of weight?
    I was an anomally with that. I didn't gain any
    Offline

    6
    ReputationRep:
    (Original post by Deyesy)
    I was an anomally with that. I didn't gain any
    I was surprised when I ended up gaining lots, as I kept getting diarrhoea too, only stopped when the pills were finally withdrawn.
    Offline

    16
    ReputationRep:
    I'm currently on Mirtazapine but only 2 weeks so far.

    I've switched from Sertraline to Mirtazapine because the Sert just stopped me from sleeping and did absolutely nothing to improve my mood. In fact, since I wasn't sleeping it probably made my mood even worse. My first dose of Mirtazapine helped with my sleep. You need to take it before bed because it will make you drowsy- the smaller the dose, the more sedating it is (weird, I know). For me personally, it hasn't made me so drowsy that I can't function. I just take it before I go to bed, wake up when I need to, have some coffee and breakfast and feel fine. However I do know some people that haven't been able to keep their eyes open the next day, so be careful and don't do any driving until you know how it affects you.

    Overall I feel it has improved my mood but that might just be because of the improved sleep, since I've only been on it for 2 weeks.
    • Thread Starter
    Offline

    4
    ReputationRep:
    I'd like to revisit this thread and say that although I have not been on this medication very long, it does seem to have a bit of an effect on my mood and I am coping with stress much, much better. I feel like I can get through the day and be functional and productive, which I have not felt in a long while. I know it is early days so I am wondering if it is a placebo effect!
    • TSR Support Team
    Offline

    20
    ReputationRep:
    (Original post by PrincessLemonade)
    I'd like to revisit this thread and say that although I have not been on this medication very long, it does seem to have a bit of an effect on my mood and I am coping with stress much, much better. I feel like I can get through the day and be functional and productive, which I have not felt in a long while. I know it is early days so I am wondering if it is a placebo effect!
    Well, if it's a placebo effect who cares? At least you're feeling better!
 
 
 
Reply
Submit reply
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: November 17, 2017
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • Poll
    What newspaper do you read/prefer?
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

    Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

    Quick reply
    Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.